Page 1 of 3 123 LastLast
Results 1 to 10 of 25

Thread: Hair falling out by the handful... page

  1. #1
    valmason01's Avatar
    valmason01 is offline Senior Member
    Join Date
    Aug 2012
    Location
    Gainesville, Fl
    Posts
    891

    Hair falling out by the handful...

    Primal Fuel
    It had gotten thicker and healthier since I started eating primal in April but over the last two months it has started falling out and just looks thin and unhealthy. Figures the only part of my body I don't want thin is the one that goes. My doctor has lowered my thyroid meds three times since April, the last time about a month ago. I changed shampoos about two months ago as well. Any other thoughts? This is driving me nuts!
    You know all those things you have always wanted to do? You should go do them.

    Nah.. I was always aware "they" were out to get me.. even before I became Primal..... Now I can just run faster if they find me-Dino Hunter

    Age 46
    height 5'3
    SW 215 lbs
    CW 180 lbs (whole foods/primal eating)
    LW 172 lbs
    GW 125ish lbs

  2. #2
    dizzyorange's Avatar
    dizzyorange is offline Senior Member
    Join Date
    Dec 2012
    Location
    NYC
    Posts
    147
    Is the hair loss patchy or generally diffuse? If patchy, the most common conditions are tinea capitis (fungal infection), Alopecia areata (autoimmune), or traction hair loss (do you wear a tight braid?). Try using a antifungal shampoo to see if it helps. Alopecia areata usually goes away on its own.

    If diffuse, assuming you are female (based on your wanting body hair to be thin comment), it's almost certainly a hormonal issue. A classic symptom of hypothyroidism is thin hair, brittle hair, and diffuse hair loss. If you had been taking meds for hypothyroidism and those meds were lowered this could be the issue. It could also be a sex hormone issue. In either case it's worth a thorough discussion with your doctor and some blood tests.

  3. #3
    Kharnath's Avatar
    Kharnath is offline Senior Member
    Join Date
    Nov 2011
    Location
    Denmark
    Posts
    278
    Quote Originally Posted by valmason01 View Post
    ... but over the last two months it has started falling out and just looks thin and unhealthy. [...] I changed shampoos about two months ago as well. Any other thoughts?
    Sometimes, I just want to stab myself in the eye with a pencil.

  4. #4
    Zach's Avatar
    Zach is offline Banned
    Join Date
    Nov 2012
    Location
    Minnesota
    Posts
    2,869
    Are you on a low carb diet? Are you eating a lot of protein?

  5. #5
    MamaGrok's Avatar
    MamaGrok is offline Senior Member
    Join Date
    Feb 2010
    Location
    atl
    Posts
    4,707
    I'd look hard at the thyroid reduction. It's certainly the most likely culprit given what you've mentioned. How are your other hypo symptoms? Did your doc lower the meds based on TSH alone? (and is it that crappy synthroid, or NDT like Armour?)
    5'4" 36yo mother to five sweeties & married to their AMAZING DaddyGrok
    Starting: 185 lbs (March '10)
    Current: 132.5 lbs
    Goal: 135 lbs (Hit Jan '13)
    Beating bingeing since 10/31/11 on my Leptin Reset journey

  6. #6
    Drumroll's Avatar
    Drumroll is online now Senior Member
    Join Date
    May 2012
    Posts
    3,858
    There are lots of things to consider that could be a cause. Here's just one more:

    Female pattern baldness: MedlinePlus Medical Encyclopedia

  7. #7
    Derpamix's Avatar
    Derpamix is offline Senior Member
    Join Date
    Aug 2012
    Location
    California
    Posts
    5,390
    I assume you've gotten lab tests done? Have you been on any birth control pills? Which thyroid meds were you given?
    Longing is the agony of the nearness of the distant

  8. #8
    marcadav's Avatar
    marcadav is offline Senior Member
    Join Date
    Mar 2010
    Posts
    2,175
    Quote Originally Posted by valmason01 View Post
    It had gotten thicker and healthier since I started eating primal in April but over the last two months it has started falling out and just looks thin and unhealthy. Figures the only part of my body I don't want thin is the one that goes. My doctor has lowered my thyroid meds three times since April, the last time about a month ago. I changed shampoos about two months ago as well. Any other thoughts? This is driving me nuts!
    Why were thyroid meds reduced? What meds are you on?
    What are your previous (before med reduction) and current test results, including lab ranges?
    How are your iron levels, especially ferritin?
    Have you considered going back to your old shampoo to see if it helps?

  9. #9
    valmason01's Avatar
    valmason01 is offline Senior Member
    Join Date
    Aug 2012
    Location
    Gainesville, Fl
    Posts
    891
    Meds were changed because numbers were getting too low..this is based on T4 and t3 (i think thats the right name?) as well as TSH. It is synthroid not armour. Hair loss is diffuse (yes I am female ). Didn't think about it until derpamix and dizzyorange mentioned the sex hormones and birth control but I was taking HRT (estradiol) because I had a hysterectomy 6 years ago and quit about 3 months back. I do eat low carb but over the last couple of months have eaten higher than 'normal'. I get probably too much protein to be honest. Supposed to do the bloodwork again in the next couple of weeks. Now I am wondering if it is the HRT? Dammit, I don't want to go on that again.....BUt I admit to being vain enough that very thin hair will drive me nuts.

    Thanks for all the thoughts, you have given me much to think about...I have considered changing my shampoo back. I have a feeling thats not it but it is the easiest thing to change right now so might as well.
    You know all those things you have always wanted to do? You should go do them.

    Nah.. I was always aware "they" were out to get me.. even before I became Primal..... Now I can just run faster if they find me-Dino Hunter

    Age 46
    height 5'3
    SW 215 lbs
    CW 180 lbs (whole foods/primal eating)
    LW 172 lbs
    GW 125ish lbs

  10. #10
    marcadav's Avatar
    marcadav is offline Senior Member
    Join Date
    Mar 2010
    Posts
    2,175
    Quote Originally Posted by valmason01 View Post
    Meds were changed because numbers were getting too low..this is based on T4 and t3 (i think thats the right name?) as well as TSH. It is synthroid not armour. Hair loss is diffuse (yes I am female ). Didn't think about it until derpamix and dizzyorange mentioned the sex hormones and birth control but I was taking HRT (estradiol) because I had a hysterectomy 6 years ago and quit about 3 months back. I do eat low carb but over the last couple of months have eaten higher than 'normal'. I get probably too much protein to be honest. Supposed to do the bloodwork again in the next couple of weeks. Now I am wondering if it is the HRT? Dammit, I don't want to go on that again.....BUt I admit to being vain enough that very thin hair will drive me nuts.

    Thanks for all the thoughts, you have given me much to think about...I have considered changing my shampoo back. I have a feeling thats not it but it is the easiest thing to change right now so might as well.
    Thyroid hormones-- T4 and T3- generally have an inverse relationship. By that I mean if TSH is decreasing T4 and T3 should be increasing. So if all are decreasing I would like to see actual results.

    In addition, HRT (estradiol) increases Thyroid Binding Globulin, thus binding more thyroid hormone and making it less usable by the body. If total T4 and T3 were tested it might indicate too much/high hormones. The problem here is the estradiol binds a great deal of that hormone making it useless. To see what is actually available for use one needs to test free T4 and free T3.

    It would be very helpful if you could post actual test results with lab ranges.

    Also, why did you decide to stop HRT and how old are you?

Page 1 of 3 123 LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •